International Reflex Sympathetic Dystrophy Foundation©

"Dedicated To Helping RSD Patients Worldwide"

Methadone Article

Doctor Hooshmand and I have co-authored the following article: Methadone Related Deaths (MRD) Among Complex Regional Pain Syndrome (CRPS) Patients.

Below is an abstract from the article: Methadone Related Deaths (MRD) Among Complex Regional Pain Syndrome (CRPS) Patients.

Please click on the link below to view the full text of this article in PDF-format.

Methadone Related Deaths (MRD) Among Complex Regional Pain Syndrome (CRPS) Patients

 

 Methadone Related Deaths (MRD) Among

Complex Regional Pain Syndrome (CRPS) Patients

Eric M. Phillips and H. Hooshmand, M.D. (Retired)

www.rsdinfo.com and www.rsdrx.com

 

Abstract: From 1995-2002 we documented 10 patients suffering from complex regional pain syndrome (CRPS) who died as a result of methadone toxicity (MT). Methadone Related Deaths (MRD) has been recognized for decades. It has become a “global epidemic” for many chronic pain patients, including CRPS patients, and patients suffering from drug dependency. We have been in personal contact with 10 CRPS families who have lost loved ones due to MT, which can cause respiratory failure. Three out of the 10 CRPS patients that had died, were waiting to come to our clinic as new patients. It is sad to think that the doctors treating these patients thought that they were helping their patients and the patient thought that they were on the proper medication to treat their CRPS pain. The only thing that methadone did for these patients was cause them an early death. We are left to wonder how many other patients have died as a result of taking methadone that we are unaware of.

In this article we will discuss the reasons why methadone use is not appropriate for the treatment of CRPS. We will also discuss the overall dangers and cautions of methadone generally.

Key words: Complex Regional Pain Syndrome (CRPS), Methadone, Methadone Related Deaths (MRD), Methadone Maintenance Treatment (MMT), Methadone Toxicity (MT), Reflex Sympathetic Dystrophy (RSD).